Lithium – serious stuff #lithium #bipolar

Lithium – I felt readers might be interested in this email…

Hi Mary,

We both know that lithium is toxic – but then everything is kind of toxic if you have too much of it. (Example: We need sugar, but too much sugar gradually kills us.)

What do I know about lithium?

I graduated as a chemist in 1980 and have worked in chemistry (pharmaceuticals and food) most of my life. I have also spent a lot of time studying lithium and co-authored a 350 page on bipolar.

Lithium occurs naturally. We all consume tiny amounts of lithium from our food and water every day. Tiny amounts do very little damage. Depending on where you live and what you choose to eat you are probably consuming no more than 1mg/day of lithium if not taking tablets. There have been studies that have led researchers to suggest that 1mg/day has a mood stabilizing effect.

How much damage lithium does is very much linked to dose. Most doctors prescribe far too much. The blood test limits are (I believe) set far too high.

People who stop taking lithium quickly almost always get very ill.

People who stay on the prescribe dose end up with badly damaged kidneys – I know this because that is what I have now and I know of many others also now with kidney damaged (and many who have died through kidney failure). I am not going to go into huge detail.

I am going to make recommendations:

1) Get your kidneys tested and scanned now, so that your doctor will be able to monitor your kidney function. It naturally goes down with age, but while on lithium you need to keep an eye on your kidneys.

2) Do not even think about stopping your lithium. You are relatively well now and stopping any time in the near future will almost certainly lead to unwellness.

3) Make a plan for gradually reducing the amount of lithium you are taking. Consider how you would go about taking just 10% less. If on two tablets per day that could be a matter of cutting a quarter off one tablet and not taking that (a 12.5% reduction).

4) Discuss your plan with someone you trust. Ideally discuss with your GP. The thing people need to understand is that just by reducing the dose by about 10% will most likely prevent a lot more than 10% of the kidney damage you will be suffering. It is generally true of toxins that it is the excess that does the most harm. For example: We all consume arsenic in our food, but it seems to do us no harm at all, and yet it is a well-known poison if taken in one big dose.

 

I came off lithium, little by little, over several years. I felt healthiest and with the most stable moods I have ever had when I got down to about 50mg/day. This was down from the 650mg/day that I was on for many years. I am not unique in finding that low levels of lithium work better than high levels.

 

Warnings:

1) Reducing too quickly will destabilize mood – slower is better – your plan needs to be a reduction over a year or more, but the sooner you start the longer your kidneys will last.

2) When you do get to be on a lower dose, do not believe anyone who tells you that you are on a ‘sub-therapeutic dose’ or says that it is not worth taking 100mg or 50mg. These low doses most definitely do influence mood. I know 3 people who were each doing well on 100mg and their doctors told them to stop. They stopped and got very unwell.

3) Coming off lithium completely is likely to be difficult and dangerous – aim simply to take less – maybe a long way in the future you will find specialist help with getting off that last bit, but for now work out how you can take a bit less.

 

Roger

About Roger A Smith
Helping you to think about bipolar disorder in different ways so that we can eliminate the disorder and eventually eliminate the need for this diagnosis.

3 Responses to Lithium – serious stuff #lithium #bipolar

  1. Margaret Taylor says:

    Tomorrow is my no drugs anniversary. I was put on lithium for six months and when I was no longer mandated to take it, I gradually reduced the amount over the course of 12 weeks with the help of Truehope and their vitamins EMPowerPlus and AminoPowerPlus. Under the guidance of Truehope I reduced my dosage from 900 mg by 25% every three weeks (900 to 675 to 450 to 225), while taking their vitamins as instructed.

    I was nervous about doing it and had some sleepless nights, but it worked and as of tomorrow it will be two years since I have taken any lithium. I took the AminoPowerPlus and EMPowerPlus as I was coming off the lithium and continued to take a maintenance dose of EMPowerPlus vitamins for another nine months. Now, I just take B12, 1000 mg a day, and B complex a few days a week. I still have a prescription for Ativan, but I only take it rarely and haven’t taken one for four months.

    Naturally the psychiatrist and the nurse I had been seeing advised against this, but I am feeling pretty well these days, except for the baggage of the bi-polar label. That’s the worst part of it for me. I have two sisters who support me and who say they do not believe I was bi-polar. How was it I managed to live for 52 years before I was given such a crazy label.

    I eat well, exercise every day, nap or meditate in the afternoon some days. When I am feeling stressed or am in a stressful situation my mantra is “don’t react”. Sleeplessness and stress are the things I keep in check, as well as emotional conflicts.

  2. Dignan says:

    Hi,

    Say a healthy control takes lithium at a high dose for several years. Do you still believe that lithium withdrawal is “likely to be difficult and dangerous” in an otherwise healthy individual? Why? What would happen?

    • Hi Bryan,
      This has been tried. Yes, lithium affects everyone in similar ways. The strengths of these effects differs from person to person. Lithium is a toxin and the body has to adapt to cope with taking in any more than the tiny amounts we normally get from food and water.

      Having adapted to taking excess lithium every day it comes as shock when not having this lithium. I hope this answer helps. Would you like me to add references to trials and where others have written about lithium withdrawal trails?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: